Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 24, 2020, 9:30 PM CDT for Bolivar County, Sunflower County, Washington County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 9:30 PM CDT (02:30 UTC)
- Expired
- Mar 24, 2020, 10:04 PM CDT
- In force
- 34 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bolivar County, MS, Sunflower County, MS, Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 166 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
700
WUUS54 KJAN 250230
SVRJAN
MSC011-133-151-250315-
/O.NEW.KJAN.SV.W.0085.200325T0230Z-200325T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
930 PM CDT Tue Mar 24 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Sunflower County in northwestern Mississippi...
Northeastern Washington County in northwestern Mississippi...
Southeastern Bolivar County in northwestern Mississippi...
* Until 1015 PM CDT.
* At 930 PM CDT, a severe thunderstorm was located 7 miles west of
Shaw, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Shaw around 945 PM CDT.
Holly Ridge around 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3361 9098 3374 9082 3364 9052 3336 9083
TIME...MOT...LOC 0230Z 315DEG 21KT 3364 9089
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
642
WWUS54 KJAN 250304
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1004 PM CDT Tue Mar 24 2020
MSC011-133-151-250313-
/O.CAN.KJAN.SV.W.0085.000000T0000Z-200325T0315Z/
Sunflower MS-Washington MS-Bolivar MS-
1004 PM CDT Tue Mar 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUNFLOWER...
NORTHEASTERN WASHINGTON AND SOUTHEASTERN BOLIVAR COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3361 9098 3374 9082 3364 9052 3336 9083
TIME...MOT...LOC 0300Z 315DEG 21KT 3350 9072
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 7:03 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 24, 7:03 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Jackson MS 703 PM CDT Tue Mar 24 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: SHRA/TSRA activity associated with a weak cold front mainly north of the I-20 corridor should diminish and exit the area later this evening. Ceilings will lower overnight as has been the case in recent nights to IFR category, and IFR category fog could develop especially in the Pine Belt region. Stratus/fog would persist into the early morning hours before mixing out with heating later in the morning. VFR conditions are expected to develop at all sites Wednesday afternoon, and surface wind should be light. /EC/ && .DISCUSSION... Tonight through Wednesday: As the shortwave trough digs northeast through the evening & overnight hours, this will help drive the cold front into the Delta by late evening - before midnight & stall out around daybreak in the Interstate 20 corridor. Some residual severe threat is possible after 10PM, which is currently what we are advertising in the ongoing graphic. However, it is limited to any lingering convection in the northeast or any storms in quasi- northeasterly flow. Due to that, will have to watch any storms that can develop along the cold front & progress southeast. Even being somewhat less, the CIPS analogs still hold on to some large hail potential from the evening-overnight hours with the March 18, 2013 severe hail event showing up. Expect rain chances to dwindle by late tonight as forcing becomes limited. Some patchy fog possible close to daybreak for areas along & south of the front, mainly along & south of Interstate 20. Expect continued warm but much drier afternoon Wednesday PWs fall less than three quarters of an inch & broads-scale subsidence builds in. With a deepening mid-level ridge over the western Gulf of Mexico & Bay of Campeche, expect another warm afternoon. With continued warm thermal profiles in the wake of the front, highs will remain above normal, with some 10-15+ degrees, into the low- mid 70s north of Interstate 20 to mid 80s to the south. Any lower lingering clouds should clear by around midday, leading to a nice warm & less gusty afternoon. /DC/ Thursday through Next Week: Record like temperatures and rain free weather will prevail for the first couple of days of the long-term forecast. A pretty stout upper/mid-level ridge will build into the region Thursday and Friday. Due to this, maximum temperatures for both days will be at or near 90 degrees especially locations south of I-20! Temperatures will begin to cool down Saturday as a cold front from the west begins to approach the ArkLaMiss. Unfortunately the dry weather won't stick around for long. The next chance of possible rain and increased storm chances will be this weekend. As mentioned before, a cold front will begin to approach the region Saturday meaning increased rain and possible storm chances for the upcoming weekend. Models(GFS and ECMWF) hinted at some negative showalters meaning possible indication of thunder for both these days. The prefrontal environment setup at this time already shows steep lapse rates, a fair amount of instability (CAPE values show between 500-800J/kg), and PW's are between 1.0-1.5in. Though these components are highlighted and stand out, confidence at this point in any severe potential is low. We are still days away from this next system but will continue to monitor and adjust accordingly day by day. Temperatures will return to normal values(60s-70s) starting Sunday after the cold front passes through and cooler weather looks to stick around the beginning of next week. /JNE/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 79 58 87 / 71 2 0 0 Meridian 64 79 57 87 / 57 2 0 0 Vicksburg 60 77 60 86 / 60 1 0 0 Hattiesburg 66 86 58 89 / 12 1 0 0 Natchez 65 80 60 86 / 39 3 0 0 Greenville 54 70 57 83 / 28 0 0 0 Greenwood 55 73 56 85 / 36 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Mar 24, 3:04 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 304 PM CDT Tue Mar 24 2020 ARZ074-075-LAZ009-MSZ034>036-040>043-049-252015- Ashley-Chicot-East Carroll-Washington-Humphreys-Holmes-Issaquena- Sharkey-Yazoo-Madison MS-Rankin- 304 PM CDT Tue Mar 24 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through late evening NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon The rest of this afternoon through late evening, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail at least to the size of quarters. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Through the remainder of this afternoon, weak trees and limbs may break and fall due to sustained winds of 20 to 25 mph and wind gusts around 30 to 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ018-019-025-026-252015- Bolivar-Sunflower-Leflore-Grenada- 304 PM CDT Tue Mar 24 2020 This hazardous weather outlook is for portions of north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through late evening NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon The rest of this afternoon through late evening, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter to golf ball size hail. (https://www.weather.gov/images/jan/graphicast/1.png) Through the remainder of this afternoon, weak trees and limbs may break and fall due to sustained winds of 20 to 25 mph and wind gusts around 30 to 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ027>033-037>039-045-046-252015- Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala- Winston-Noxubee-Neshoba-Kemper- 304 PM CDT Tue Mar 24 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through late evening The rest of this afternoon through late evening, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter to golf ball size hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. LAZ007-008-015-016-023>026-MSZ047-048-053>055-059>062-252015- Morehouse-West Carroll-Richland-Madison LA-Franklin LA-Catahoula- Tensas-Concordia-Warren-Hinds-Claiborne-Copiah-Simpson-Jefferson- Adams-Franklin MS-Lincoln- 304 PM CDT Tue Mar 24 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Wednesday NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Through the remainder of this afternoon, weak trees and limbs may break and fall due to sustained winds of 20 to 25 mph and wind gusts around 30 to 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ044-050>052-252015- Leake-Scott-Newton-Lauderdale- 304 PM CDT Tue Mar 24 2020 This hazardous weather outlook is for portions of central Mississippi, and east central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through late evening The rest of this afternoon through late evening, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail at least to the size of quarters. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ056>058-063>066-072>074-252015- Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 304 PM CDT Tue Mar 24 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *NON-THUNDERSTORM WINDS* Significant...Scattered downed trees and power lines are likely due to sustained winds over 35 mph and potential wind gusts greater than 50 mph. Elevated...A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. Limited...Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 24, 8:44 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
844 PM CDT Tue Mar 24 2020
MSZ018-250230-
Bolivar MS-
844 PM CDT Tue Mar 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOLIVAR COUNTY UNTIL
930 PM CDT...
At 843 PM CDT, Meteorologists were tracking a strong thunderstorm
near Watson, or 8 miles west of Rosedale, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Rosedale around 855 PM CDT.
Benoit around 920 PM CDT.
Other locations impacted by this storm include Beulah and Pace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3379 9078 3354 9106 3370 9120 3371 9116
3366 9109 3368 9103 3372 9106 3371 9113
3373 9115 3377 9115 3378 9113 3377 9111
3378 9105 3376 9103 3378 9099 3379 9099
3381 9104 3385 9107 3387 9107 3391 9103
TIME...MOT...LOC 0143Z 312DEG 25KT 3386 9118
27The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:44 PM CDT | Special Weather Statement | JAN | Bolivar | 46 min |
| Mar 24, 10:29 PM CDT | Special Weather Statement | JAN | Leflore | 46 min |
| Mar 24, 10:30 PM CDT | Special Weather Statement | JAN | Washington | 45 min |
| Mar 24, 11:26 PM CDT | Special Weather Statement | JAN | Holmes | 34 min |
| Mar 24, 11:30 PM CDT | Special Weather Statement | JAN | Washington | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.